Depression/Mental Health Expert Forum
Weaning off of Lexapro and Zoloft
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Weaning off of Lexapro and Zoloft

I had my daughter in November, 2000 and started on Paxil in January of 2001 (20 mg) due to post-partum depression.  I eventually got down to 10 mg of Paxil.  I eventually switched to Lexapro sometime in 2002 and gained about 30 pounds.  My family physician then just recently put me on Zoloft (25 mg.)That was about 2-3 weeks ago.  I have now decided I want to totally wean myself off of all anti-depressants.  I have just taken it upon myself to take 1/2 of the 25 mg. pill and wonder if I am doing the right thing.  HOw long will it take me to totally wean myself off the Zoloft even though I have only been on the Zoloft for a few weeks.  But remember I have been on anti-depressants since January 2001.  Please help with any advice.  Thanks.
Related Discussions
242532_tn?1269553979
I assume you off of both Paxil and Lexapro and we are only dealing with the zoloft problem.  If so, you should be able to wean yourself quite easily over a period of two weeks, taking one half pill every other day, then every third day, then stop. Be sure and check with your doctor about this...getting off medications is a very good thing to do and I would encourage you to do that.
3 Comments
Blank
Avatar_n_tn
I also have gained weight with use of Lexapro, but the doctor keeps telling me that weight is not affected by the use of the medication.  Did you lose your weight after d/c lexapro?

I have d/c lexapro also about 1 month ago, but am having frequent dizzy spells.  Did you experience any of that after d/c the lexapro?

Thanks
Blank
Avatar_n_tn
I have now been "weaning" myself off of Zoloft for about 5 weeks.  I have been taking 1/2 pill (of 25 mg.)every third day as directed by the doctor here at Med Help.  so I think it's a little too soon to see if I have lost any weight.  From what I hear, it takes up to a year to lose any weight gained by anti-anxiety medication.  My main problem now is how long will it take for the withdrawal symptoms to go away once I go off Zoloft all together?  I need to assess myself when I am completely off all medication and see if the weight gain is what was depressing me or if I truly am depressed and need medication for the rest of my life.  I hope it is the former, and not the latter.
Blank
Avatar_n_tn
I am in a similar boat. I am weaning off of Lexapro because I have gained over 15 lbs since I started taking it, and am currently trying to concieve (conceive). I think the extra weight gain has been making this difficult. Hopefully this will be what it takes to get a +HPT in the near future.
Blank
Avatar_n_tn
I have been coming off Zoloft for about 7 weeks and am having a fairly rough time of it.  I have been on a 50 mg. dose for almost 5 years and twice stopped for brief periods before restarting.  I am familiar with the side-effects of stopping the drug and have known what to expect.  First, I cut my dosage in half and dealt with dizziness, disorientation, diarrhea and fatigue which seemed to hit mid-afternoon. I stayed at that dosage for a month and then cut that in half after the symptoms pretty much stopped.  Here's the problem.  It became such a chore to get the pills chopped without crumbling that I just stopped taking any dosage after about 3 days.  Now, I really feel like I'm crashing and am unable to function really.  Should I go back to taking a small dose or if I sweat it out, how long will the withdrawals last?  Does anybody really know? I am doing this without my doctor.
Blank
Avatar_n_tn
I decided to stop taking paxil after a 15 lb weight gain in 1 year. It did work for me, though, I just have to admit I could not deal with the weight gain. I have been decreasing over the last couple of weeks cutting my pills in half since the pharmacist would not allow me to refill the lower dosage without physician permission. Within days of stopping the medication totally, I thought I was having a stroke. I had all the symptoms. If I had not found these forums, I would still not know what was wrong with me. Good luck to any of you that are trying to stop taking these meds.
Blank
Avatar_n_tn
I was put on Lexapro three months ago and have gained almost 20 pounds.  Originally I lost 10 lbs because I was not hungry, then it started to pile on.  I now have this to deal with and I want to either change meds or wean myself off of them.  Does anyone know if the shorter you are on the SSRI's the easier it is to wean yourself off?  My mother is worried sick that I will be a mess again and just wants me to deal with the 20 lbs.  It is making me feel almost worse knowing that I am gradually gaining the 30 lbs I lost 3 years ago.  Can anyone help or have any recommendations????  Thanks for all the info!!
Blank
Avatar_n_tn
I am not sure how long the w/drawals take place.  I had been taking lexapro and decided to stop after experiencing some major side effects.  The w/drawals are what brought me to this site here.  

Currently, I have been experiencing "sensory sensations," which feel like a low voltage of energy going from my head to my hands.  It has been lasting now for 3 days, so I am hoping a few more days or less till it's gone.  The funny thing here is that I began taking only 10mgs about every 3 days, 2 weeks ago--and still having w/drawal symptons.  

Blank
Avatar_n_tn
I am not sure how long the w/drawals take place.  I had been taking lexapro and decided to stop after experiencing some major side effects.  The w/drawals are what brought me to this site here.  Currently, I have been experiencing "sensory sensations," which feel like a low voltage of energy going from my head to my hands.  It has been lasting now for 3 days, so I am hoping a few more days or less till it's gone.  The funny thing here is that I began taking only 10mgs about every 3 days, 2 weeks ago--and still having w/drawal symptons.  

Blank
Avatar_n_tn
I am not sure how long the w/drawals take place.  I had been taking lexapro and decided to stop after experiencing some major side effects.  The w/drawals are what brought me to this site here.  Currently, I have been experiencing "sensory sensations," which feel like a low voltage of energy going from my head to my hands.  It has been lasting now for 3 days, so I am hoping a few more days or less till it's gone.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank